The Journal of Geometric Analysis

, Volume 5, Issue 4, pp 427–443 | Cite as

Asymptotics of periodic subelliptic operators

  • Charles J. K. Batty
  • Ola Bratteli
  • Palle E. T. Jørgensen
  • Derek W. Robinson


We establish that heat diffusion with periodic conductivity is governed by two scales. The small time diffusion is described by the geodesic distance but the large time behaviour is dictated by the distance associated with an homogenized system obtained by a suitable averaging process. Our methods are quite general and apply to diffusion on a stratified Lie group.

ASM Subject Classification

43A65 22E45 35H05 22E05 35B45 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [BLP]
    Bensoussan, A., Lions, J. L. and Papanicolaou, G. C.Asymptotic analysis for periodic structures. Studies in Mathematics and its Applications 5. North-Holland, 1978.Google Scholar
  2. [Dav1]
    Davies, E. B.Heat kernels and spectral theory. Cambridge Tracts in Mathematics92. Cambridge University Press, Cambridge etc., 1989.Google Scholar
  3. [Dav2]
    Davies, E. B. Explicit constants for Gausssian upper bounds on heat kernels.Amer. Journ. Math.109, 319–333 (1987).CrossRefMATHGoogle Scholar
  4. [Dav3]
    Davies, E. B. Heat kernels in one dimension.The Quarterly Journal of Mathematics, Oxford 2nd Series 44(175), 283–299 (1993).CrossRefMATHGoogle Scholar
  5. [FaS]
    Fabes, E. B. and Stroock, D. W. A new proof of Moser’s parabolic Harnack inequality using the old ideas of Nash.Arch. Rat. Mech. and Anal. 96, 327–338 (1986).MathSciNetMATHGoogle Scholar
  6. [FoS]
    Folland, G. B. and Stein, E. M.Hardy spaces on homogeneous groups. Mathematical Notes 28. Princeton University Press, Princeton, 1982.Google Scholar
  7. [Hel]
    Helgason, S.Differential geometry, Lie groups and symmetric spaces. Academic Press, New York, 1978.MATHGoogle Scholar
  8. [Leh]
    Lehner, J.A short course in automorphic functions. R. W. Holt Publishing Inc., New York, 1966.MATHGoogle Scholar
  9. [Nas]
    Nash, J. Continuity of solutions of parabolic and elliptic equations.Amer. J. Math. 80, 931–954 (1958).CrossRefMathSciNetMATHGoogle Scholar
  10. [Nor]
    Norris, J. R. Heat kernel bounds and homogenization of elliptic operators.Bulletin of the London Mathematical Society 26, 75–87 (1994).CrossRefMathSciNetMATHGoogle Scholar
  11. [Rob]
    Robinson, D. W.Elliptic operators and Lie groups. Oxford Mathematical Monographs. Oxford University Press, Oxford etc., 1991.Google Scholar
  12. [SCS]
    Saloff-Coste, L. and Stroock, D. W. Opérateurs uniformement sous-elliptiques sur les groupes de Lie.J. Funct. Anal. 98 (1991), 97–121.CrossRefMathSciNetMATHGoogle Scholar
  13. [VSC]
    Varopoulos, N., Saloff-Coste, L. and Coulhon, T.Analysis and geometry on groups. Cambridge University Press, Cambridge, 1992.Google Scholar
  14. [ZKON]
    Zhikov, V. V., Kozlov, S. M., Oleinik, O. A. and Kha T’en Ngoan. Averaging and G-convergence of differential operators.Russ. Math. Surveys 34, 69–147 (1979).CrossRefGoogle Scholar

Copyright information

© Mathematica Josephina, Inc. 1995

Authors and Affiliations

  • Charles J. K. Batty
    • 1
  • Ola Bratteli
    • 1
  • Palle E. T. Jørgensen
    • 1
  • Derek W. Robinson
    • 1
  1. 1.Centre for Mathematics and its Applications, School of Mathematical SciencesAustralian National UniversityCanberraAustralia

Personalised recommendations